0 Liked

Crash Course in Chemo

If Cancerland is the worst theme park ever then chemo is it’s star attraction: a giant, overhyped, mostly boring and sometimes nauseating roller coaster. I’ve gotten a lot of questions about chemo, what it’s like, how I’m holding up now that I have six whole weeks under my belt (woo, little happy dance), etc. so I thought I’d post a bit of a crash course. Of course, if I’ve learned anything about cancer it’s that every individual’s experience is completely different so I am not purporting to be an expert in all of the chemos everywhere. It’s really more of a Crash Course in Katie’s Chemo (the more alliteration the better I always say).

So right off the bat my chemo “protocol” is different from most other breast cancer patients because I am doing chemo before surgery (it’s called neoadjuvant) and the normal order of the chemo drugs, AC and then Taxol, is reversed for me. So I get Taxol weekly for 12 weeks and then AC every other week for 8 weeks. On top of that I am also taking an experimental drug called MK-2206 because I like to live life on the edge where FDA approvals are for wimps! (And also because my special kind of breast cancer, triple negative, is harder to treat so I’m happy to be testing out cutting edge treatments).

What is it like?

Before my first “infusion” I remember feeling like the idea of going to chemo was some very sad and dramatic ordeal I’d have to live through every week. In reality, however, it’s a bit anti-climactic. In fact, I would say that the experience of “getting chemo” borders on almost pleasant but is for the most part pretty boring.

I get chemo every Friday and I am usually at the hospital for around 4 hours each time. When I first arrive they “access” my medi-port and take my blood and we have to wait about an hour for the results of my labs. If my white blood cell count is too low they couldn’t do the treatment but luckily so far we’ve been ok. Then they give me the pre-treatment, which includes steroids, anti-heartburn and anti-nausea given intravenously (i.e. through my port) and Benadryl given orally (they tried giving me that one intravenously the first time but it gave me restless leg syndrome- it’s a real thing people). These pre-treatments are to prevent any adverse reactions. Then I get Taxol, which takes about an hour. Then I wait another hour, during which I am allowed to go home, and I take the experimental drug orally. And that’s the whole shebang!

So why does it border on pleasant but mostly boring?

1. I know and love all of the nurses and staff in my infusion center. They are the best and most compassionate I have yet to encounter in the healthcare world.

2. I get to sit in a big comfy chair the whole time (it reclines and everything) and that’s about it- not much more is expected of me. Eating is a little bit tricky because I am not supposed to eat before my blood is drawn and then I can’t eat for two hours before and two hours after the experimental drug. Timing wise this basically means that I can have at it from blood draw until the Taxol starts and I try to space it out properly but food is otherwise not a big deal. They even have a microwave and fridge and everything if I need it. Otherwise I am usually reading or watching TV pre-Benadryl, and sleeping post-Benadryl.

3. It’s pretty painless overall. I really do love having a medi-port because an IV would definitely not be so painless. Some folks have assumed that I have some sort of open hole in my chest where my port is which sounds awesome but also not so sanitary. Basically my port is just below my skin so they poke me with an needle through my skin into the port which goes into my jugular. I usually put a numbing cream on the port before I leave the house so I can barely feel it at all. Also my nurses are experts at port “accessing.” I have encountered others who are not so good and who have made the port process much more painful than it should be. I also don’t really feel much during the treatment itself, besides the jitters from the steroids and the sleepies from the Benadryl. The first infusion my body sort of freaked out and it was hard to breath for a few minutes but after that subsided I was totally fine.

What have been the side effects?

This is what makes chemo less fun- all of the strange and difficult side effects. I feel like a total hypochondriac because I have to tell my nurses every time a new symptom comes up. I think I talked to them every single day last week!

Fatigue The first symptom I noticed was the fatigue. I don’t necessarily sleep more but chemo just makes me feel sluggish. For the first three-four days I get tired if I try to move too quickly, I need to rest a lot, and I just don’t have all that much energy.

Stomach The second symptom I noticed was heartburn. I’d never had it before so I didn’t even know what was happening until I described it to Andrew. This one was pretty constant until my oncologist finally just put me on Prilosec. I have only had a little bit of sporadic nausea and a few stomach cramps here and there so that’s great. I am expecting AC to be much worse in this department, although anti-nausea medicine can work wonders. The worst part is really that I have no appetite at all. Food has lost all of its appeal and some days I would probably just not eat if it weren’t for hunger pains. I have had weird cravings, like for bananas and sweet potatoes, but besides that it’s been tough to eat, or at least enjoy eating much these days.

Skin Well obviously my hair fell out. So alopecia might actually be my most noticeable symptom. My skin has also gotten a bit drier which also might just be the fact that it’s November. I had a very minor rash on the backs of my hands all last week which wasn’t a big deal. Then after my infusion that got extremely itchy and spread to cover my entire body save my head and my face. I couldn’t find anything to really remedy it but thankfully it went away by Sunday. THAT is one symptom I could do without. Fingers crossed it doesn’t come back. I am also waiting for my nails to go crazy but so far they are looking ok.

Head The first few weeks I had horrible, horrible headaches. They weren’t normal in that they didn’t come and stick around but rather I had horrible pains mostly on one side of my head that would come for 5-30 minutes and then disappear. Because I have cancer, of course, we had to rule out brain tumor which I did a few weeks ago with a brain scan. No brain cancer! (Little victories!) These headaches have subsided but I still have some pain now and then. I also had a lot of pain when my hair was falling out which I guess is normal. And I have pretty regular mouth pain. For the first part of the week my gums are really sore. For anyone who has had gum sensitivity from whitening stripes/treatments or harsh toothpaste you know what this feels like. Then for the later part of the week it feels like I burned my tongue all the time. I have something called magic mouthwash to deal with this.

Heart? Two weeks ago I was grocery shopping in rural Pennsylvania on a Saturday when I realized my chest was really hurting. It was like a sharp pain in the middle of my chest whenever I took a deep breath. I also felt a little short of breath. I had to call the on-call doctor because I have to tell them every little thing that happens and they sent me to the ER saying they were worried about a heart attack. When I got there they did an EKG, Echo and chest scan to rule out heart attack, collapsed lung and blood clot in my lung and arrived at a diagnosis of Pericarditis which is an inflammation of the lining around the heart. I took Ibuprofen and am all better although my oncologist suspects that it could also have been really bad heartburn (hence the question mark above).

Nerves And finally, my most recent symptom is a touch of peripheral neuropathy, which means that I am losing feeling in my feet and fingers. This is pretty normal and it’s the result of nerve damage from the Taxol. So far it’s mostly just been weird feeling but I could see how it could get really annoying.

So there ya have it! So far, it’s nothing I can’t handle. I generally feel crappy Friday through Monday and I feel decent Tuesday through Thursday and I have a host of drugs and ginger candies to help me get through all of it. I am just now starting to feel like I am falling apart a bit. Like I have stopped making out of town weekend plans (given that I ended up in an emergency room in rural Pennsylvania last time I did that) and have had to continue to lower my own expectations about what I can do or what I will feel like. Sometimes I get a surprising day and I feel amazing on a Saturday and sometimes I feel like crap on a Wednesday which is no fun. I have some sense that my well being is directly correlated to the amount of water I consume but who knows.

For now I think I am learning to accept my new life as a part-time hermit. I do miss normal human things like going out on Friday nights but I know I’ll get back there someday. Only 14 more weeks of chemo left! It’s already halfway through November which means halfway through February (Feb. 14 is my last chemo) is just around the corner!